Quasicompact endomorphisms of commutative semiprime Banach algebras

Volume 91 / 2010

Joel F. Feinstein, Herbert Kamowitz Banach Center Publications 91 (2010), 159-167 MSC: Primary 46J05; Secondary 46J45, 46J10. DOI: 10.4064/bc91-0-8


This paper is a continuation of our study of compact, power compact, Riesz, and quasicompact endomorphisms of commutative Banach algebras. Previously it has been shown that if $B$ is a unital commutative semisimple Banach algebra with connected character space, and $T$ is a unital endomorphism of $B$, then $T$ is quasicompact if and only if the operators $T^n$ converge in operator norm to a rank-one unital endomorphism of $B$. In this note the discussion is extended in two ways: we discuss endomorphisms of commutative Banach algebras which are semiprime and not necessarily semisimple; we also discuss commutative Banach algebras with character spaces which are not necessarily connected. In previous papers we have given examples of commutative semisimple Banach algebras $B$ and endomorphisms $T$ of $B$ showing that $T$ may be quasicompact but not Riesz, $T$ may be Riesz but not power compact, and $T$ may be power compact but not compact. In this note we give examples of commutative, semiprime Banach algebras, some radical and some semisimple, for which every quasicompact endomorphism is actually compact.


  • Joel F. FeinsteinSchool of Mathematical Sciences
    University of Nottingham
    University Park, Nottingham NG7 2RD, UK
  • Herbert KamowitzDepartment of Mathematics
    University of Massachusetts at Boston
    100 Morrissey Boulevard
    Boston, MA 02125-3393, U.S.A.

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image